Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 10, 2021Barren County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 10, 2021, 1:49 PM CDT for Barren County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 1:49 PM CDT (18:49 UTC)
Expired
Jul 10, 2021, 2:15 PM CDT
In force
26 min
Issued by
NWS Louisville, KY

County Barren County, KY

The radar

The Nashville radar (KOHX), 82 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS83 KLMK 101849
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
149 PM CDT Sat Jul 10 2021

KYZ073-074-101915-
Allen-Barren-
149 PM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN AND
SOUTHWESTERN BARREN COUNTIES...

At 148 PM CDT, a strong thunderstorm was located 8 miles north of
Scottsville, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dry Fork, Bristletown, Lucas, Haywood, Austin, Yesse, Gainesville,
Port Oliver Ford, Finney and Peter Creek.

LAT...LON 3684 8620 3692 8619 3692 8618 3694 8616
      3696 8591 3679 8592
TIME...MOT...LOC 1848Z 270DEG 20KT 3687 8614 

$$

DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:41 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 10, 12:41 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
141 PM EDT Sat Jul 10 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1205 PM EDT Sat Jul 10 2021

Latest sfc analysis shows the wavy frontal boundary sitting across
KY and southern IN. KLVX shows the departing line of showers and
storms that passed through this morning now well off to our east,
but scattered light showers have popped up in the wake across
central KY. Latest HRRR suggest these will dissipate by early
afternoon.

CAMs show an afternoon lull in activity for majority of the CWA, but
the HRRR has been consistent on some renewed activity across the
Cumberland region from 19-20z and into the late afternoon. CAMs also
suggest development of robust convection across MO/IL this afternoon
and dropping south and east into western KY and southern IN by this
evening as a bowing segment/line of storms. Greatest instability
appears to cover the I-65 corridor and pointing west. HREF 12z
ensemble shows mean MUCAPE of 1000-1500 J/kg along I-65, and
increasing to 2000 J/kg across far western KY and southeast MO by
23z this evening. Wind shear appears greatest in the low-mid levels
as 850-700mb winds increase this evening (mostly to our west), with
forecast soundings showing mostly a unidirectional wind profile with
effective shear between 20-30kts. Severe potential appears best for
areas west of I-65, possibly beginning across our southern IN
counties by 22-23z and continuing across our western half of KY
counties into late tonight. Main hazards will be damaging straight
line winds and heavy rainfall. HREF drops instability significantly
by 04z, so severe convection continuing beyond midnight tonight
across southern KY may be hard to come by.

The mix of sun and clouds makes things challenging in regards to
destabilization this afternoon, but latest satellite trends have
cleared to our west much more than initially expected, which would
support greater destabilization. Overall forecast appears in good
shape, but did update near term grids with latest hi-res blend.

&&

.Short Term...(Today and tonight)
Issued at 335 AM EDT Sat Jul 10 2021

...Stormy Weekend, Locally Heavy Rainfall and Severe Weather
Threat...

MCS located across southern IL/eastern MO continues to drop to the
south-southeast. Looking at radar as well as mesoanalysis, the main
threat with this complex is prog to drop south towards the higher
CAPE values along the Mississippi River into southern IL, far
southeastern MO and western KY. The northeastern segment of the line
looks to work along the tight instability gradient and 70 Td
isodrosotherm. Could see it arrive into our far western Indiana
counties by 5am CDT and continue to push east-southeast and along I-
65 by 7-8am CDT (8-9am EDT). Main threat would be gusty winds and
heavy rainfall later this morning.

Stalled boundary across the KY/TN border will start to lift
northward later today into tonight as a sfc low develops IA/MO and
slowly moves eastward into IL by Sunday morning. Warm front will
lift into southern IN this evening as a south-southwesterly flow
advects warmer moist air into the region. Dew point values will get
into the low 70s with PWAT values between 1.7-2.0 inch range. The
axis of highest PWAT values will be across far western KY into
southern IN and along the Ohio River. With these high PWAT values,
and the warm front quasi-stationary along our northern CWA, this
will be the focus of potentially heavy rainfall and training
thunderstorm activity. WPC has a moderate outlook for excess rain
for that area, and HREF ensemble guidance suggest a good probability
of seeing upwards of 2.50-3.00 of rain over the next 24 hours with
potentially higher amounts in areas that see long duration of
training thunderstorms. In coordination with our neighboring WFO's
decided to issue a Flash Flood Watch across most of our northern and
northwestern CWA for from afternoon into Sunday morning.

Along with the threat of heavy rain, there is the potential for
severe weather. The SPC has areas to the east of I-65 in a marginal
risk, while the western half is in a slight risk for severe storms.
CAPE values later today will range between 1500-2000J/kg but shear
values remain marginal closer to 20-25kts. Main threat from any
severe storms looks to be small hail and damaging winds. Could see a
period of just scattered to isolated active as we go into the
afternoon in wake of the passing morning MCS. Hi-res models start to
indicate the development along the warm front later this afternoon
with more scattered active south across central and southern KY.
Then overnight tonight into early Sunday morning more pronounced
area of convection forms as a strong LLJ of 30-40kts begins to nose
in across western KY into southern IN (west of I-65 and along and
north of I-64) enhancing convection.

.Long Term...(Sunday through Friday)
Issued at 300 AM EDT Sat Jul 10 2021

...Showery/Stormy Pattern Ahead...

Sunday - Tuesday...

A deep closed low will be centered over the mid Mississippi River
Valley to end the weekend and start the new work week. Meanwhile, an
upper ridge will be centered off the the mid Atlantic coast during
the same time. The Ohio River Valley will be situated between these
two features, and we'll see a steady plume of deep moisture (gulf
and some help from atlantic moisture as well) advecting poleward
over our area. This is expected to bring waves of showers and storms
over our area with a very high degree of confidence. However, still
not confident in timing individual waves. As mentioned in the
previous discussion, will continue carrying high pops for each
period, but folks should expect breaks in between waves as well.

Given the high PWAT airmass, and south to north training of each
wave, some areas could start to pick up healthy amounts of rainfall
through this time period. Ensemble plumes are suggesting between 2
and 3 inches across much of our area, however localized higher
amounts of 4 inches will be possible with the most likely locations
along and west of I-65 at this time. Think we'll be able to handle a
good majority of the rainfall, but perhaps a few localized problems
will occur at times, especially for spots that see repeated storms.
In addition, gusty winds will be possible with stronger storms each
afternoon/evening, especially if pockets of stronger instability are
able to develop each PM.

Look for pretty consistent high temperatures each day in the low to
mid 80s. Lows will also stay consistent each night in the upper 60s
and low 70s. Overall, these are smaller diurnal ranges than normal
given the expected heavy cloud cover and rounds of precipitation
limiting heating potential.

Tuesday Night - Friday...

The upper low that had been in place over the mid Mississippi River
Valley earlier will be quickly ejecting NE through the Great Lakes
region by Tuesday night, however plenty of deep moisture will
continue to stream over our region on the western periphery of the
upper ridge now centered along the mid Atlantic coast. Overall, this
looks to be a "drier" period of weather than earlier in the week,
however will still need to carry scattered and mainly diurnally
driven pops through around Thursday. By Friday, models generally
agree that better coverage of showers and storms will approach from
the NW along a cold front trailing from an eastern Canada system.

Temperatures look to be a bit warmer during the mid to late week
time frame as more opportunities for heating will occur. As a
result, will go with values more solidly in the mid to upper 80s,
and if convection holds off any one day then values around 90 are
certainly possible. Mild lows in the upper 60s and low 70s will
continue to be the norm.

&&

.Aviation...(18Z TAF Issuance)
Issued at 140 PM EDT Sat Jul 10 2021

Impacts: Showers and storms expected this evening and tonight. Some
storms could be heavy with MVFR/IFR conditions as well as gusty
winds.

Discussion: Visible satellite reveals generally clearing skies
across the region, but sfc obs continue to report some isolated MVFR
cats with BKN clouds around 2500ft. By late this afternoon and into
the early evening, shower and storm chances will increase as a
convective complex exits MO/IL and drops into western KY and
southern IN. HNB and SDF have the best chance to see thunderstorm
impacts this evening, but BWG may see some storms by later tonight.
Thunderstorms are expected to produce heavy rain, frequent
lightning, gusty winds, and lowered visibilities.

Thunderstorm activity will be dissipating around or after 04z, but
lingering showers are possible during the overnight hours has
ceilings look to drop below 2000 ft.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Sunday morning for INZ076>078-083-084-
     089>092.

KY...Flash Flood Watch through Sunday morning for KYZ023>026-030.

&&

Update...CJP
Short Term...BTN
Long Term...BJS
Aviation...CJP
Hazardous weather outlook, Jul 10, 11:32 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1232 PM EDT Sat Jul 10 2021

INZ079-KYZ027>029-031>043-045>049-053>057-061>067-070>078-081-082-
111645-
Jefferson-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Madison, Leitchfield, Elizabethtown,
Shepherdsville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1232 PM EDT Sat Jul 10 2021 /1132 AM CDT Sat Jul 10 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

A few isolated/scattered showers and storms are possible this
afternoon. By this evening and into tonight, strong to severe storms
are possible mostly west of I-65. Damaging wind gusts, frequent
lightning, and heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of showers and storms are possible Sunday through the
middle of next week. Total rainfall around 2 inches are likely with
3 to 4 inches possible which could result in localized flooding
issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

INZ076>078-083-084-089>092-KYZ023>026-030-111645-
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Jefferson-
Including the cities of Paoli, Salem, Scottsburg, Jasper, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, and Louisville
1232 PM EDT Sat Jul 10 2021 /1132 AM CDT Sat Jul 10 2021/

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

A few isolated/scattered showers and storms are possible this
afternoon. By this evening and into tonight, strong to severe storms
are possible mostly west of I-65. Damaging wind gusts, frequent
lightning, and heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of showers and storms are possible Sunday through the
middle of next week. Total rainfall around 2 inches are likely with
3 to 4 inches possible which could result in localized flooding
issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

CJP

In the hours before

Special weather statement, Jul 10, 7:57 AM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
857 AM EDT Sat Jul 10 2021

KYZ053-054-064-065-101330-
Marion-Taylor-Larue-Green-
857 AM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GREEN...
SOUTHEASTERN LARUE...SOUTHWESTERN MARION AND NORTHWESTERN TAYLOR
COUNTIES...

At 857 AM EDT/757 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles east of Hodgenville to 10
miles east of Munfordville. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Campbellsville, Raywick, Saint Joseph, Bloyd, Lobb, White Rose, Saint
Mary, Gabe, Mount Sherman and Coakley.

LAT...LON 3730 8570 3736 8569 3739 8565 3740 8565
      3742 8566 3742 8569 3753 8564 3754 8560
      3752 8556 3753 8556 3753 8555 3755 8555
      3759 8530 3733 8535 3729 8569
TIME...MOT...LOC 1257Z 251DEG 35KT 3758 8561 3731 8571

DM
Special weather statement, Jul 10, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
149 PM CDT Sat Jul 10 2021

KYZ073-074-101915-
Allen-Barren-
149 PM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN AND
SOUTHWESTERN BARREN COUNTIES...

At 148 PM CDT, a strong thunderstorm was located 8 miles north of
Scottsville, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dry Fork, Bristletown, Lucas, Haywood, Austin, Yesse, Gainesville,
Port Oliver Ford, Finney and Peter Creek.

LAT...LON 3684 8620 3692 8619 3692 8618 3694 8616
      3696 8591 3679 8592
TIME...MOT...LOC 1848Z 270DEG 20KT 3687 8614

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:48 AM CDTFlash Flood WatchLMKAllen, Barren, Breckinridge, Butler, Edmonson, Grayson and 12 more26 hr
Jul 10, 5:47 AM CDTSpecial Weather StatementLMKHancock, Ohio28 min
Jul 10, 7:57 AM CDTSpecial Weather StatementLMKTaylor33 min
Jul 10, 2:09 PM CDTSpecial Weather StatementLMKButler36 min
Jul 10, 2:16 PM CDTSpecial Weather StatementLMKBarren29 min
Jul 10, 2:17 PM CDTSpecial Weather StatementLMKCumberland28 min
Jul 10, 2:37 PM CDTSpecial Weather StatementLMKWarren23 min
Jul 10, 2:47 PM CDTAreal Flood AdvisoryLMKButler, Logan, Warren3 hr
Jul 10, 2:52 PM CDTSpecial Weather StatementLMKBarren23 min
Jul 10, 3:18 PM CDTSpecial Weather StatementLMKEdmonson27 min
Jul 10, 3:20 PM CDTSpecial Weather StatementLMKHart25 min
Jul 10, 3:37 PM CDTSpecial Weather StatementLMKAdair, Russell23 min
Jul 10, 3:48 PM CDTSpecial Weather StatementLMKGreen, Hart27 min
Jul 10, 3:50 PM CDTSpecial Weather StatementLMKBarren25 min
Jul 10, 4:07 PM CDTSpecial Weather StatementLMKHardin23 min
Jul 10, 4:13 PM CDTSpecial Weather StatementLMKLarue32 min
Jul 10, 4:39 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Ohio36 min
Jul 10, 4:44 PM CDTSpecial Weather StatementLMKCasey31 min
Jul 10, 4:58 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion17 min
Jul 10, 5:23 PM CDTAreal Flood AdvisoryLMKBreckinridge3 hr
Jul 10, 5:53 PM CDTSpecial Weather StatementLMKJefferson22 min
Jul 10, 5:56 PM CDTSevere Thunderstorm WarningLMKJefferson34 min
Jul 10, 6:42 PM CDTSpecial Weather StatementLMKOldham, Trimble33 min
Jul 10, 5:59 AM CDTSpecial Weather StatementLMKDubois46 min
Jul 10, 5:06 PM CDTSpecial Weather StatementLMKDubois, Perry39 min
Jul 10, 5:39 PM CDTSpecial Weather StatementLMKFloyd, Harrison36 min
Jul 10, 5:42 PM CDTSpecial Weather StatementLMKCrawford, Dubois, Orange33 min
Jul 10, 6:08 PM CDTSevere Thunderstorm WarningLMKCrawford, Orange, Washington37 min
Jul 10, 6:14 PM CDTSpecial Weather StatementLMKClark46 min
Jul 10, 6:25 PM CDTSevere Thunderstorm WarningLMKClark20 min
Jul 10, 6:35 PM CDTSpecial Weather StatementLMKOrange25 min
Jul 10, 6:51 PM CDTSpecial Weather StatementLMKJefferson, Scott, Washington24 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.